Funnel Cloud, Howard
- When
- July 15, 1:45 PM CST
- Where
- Howard County, Cresco
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Law enforcement officials, spotters and the public reported brief funnel clouds, none of which touched down.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials, spotters and the public reported brief funnel clouds, none of which touched down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 15, 1:45 AM CST, 12 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 AM CDT FRI JUL 15 2005 .SHORT TERM...THROUGH SUNDAY NIGHT PRIMARY CONCERNS WERE WITH RAIN CHANCES THIS AFTERNOON AND EVENING... AS WELL AS SUNDAY NIGHT INTO MONDAY. MAXIMUM TEMPERATURES WERE ALSO A CONCERN INTO THE WEEKEND...ESPECIALLY ON SUNDAY. EARLY MORNING SURFACE ANALYSIS INDICATED WEAK COLD FRONT EXTENDED ACROSS NORTHWEST MN INTO EASTERN SOUTH DAKOTA. WATER VAPOR IMAGERY SHOWED WAVE TRANSITING ONTARIO...WHILE VIGOROUS WAVE APPROACHING BRITISH COLUMBIA. BEST DYNAMICAL FORCING SITUATED NORTH OF THE INTERNATIONAL BORDER...THUS ONLY SOME LINGERING CONVECTION NOTED ALONG THE FRONT. OVER THE FORECAST AREA...DEW POINTS RANGED FROM LOWER 60S IN CENTRAL WI TO THE LOWER 70S IN NORTHEAST IOWA. DUE TO LIGHT WINDS...HAZE/FOG EVIDENT...WITH SEVERAL SITES IN SOUTHWEST WI/NORTHEAST IOWA REPORTING VISIBILITY AT 5-6SM. 00Z 15JUL05 MODEL INITIALIZATION LOOKED GOOD. MASS FIELDS OF THE GFS AND NAM WERE SIMILAR...ALTHOUGH GFS CONTINUED TO HAVE LESS QPF LATE THIS AFTERNOON AND EVENING ASSOCIATED WITH FRONT ENTERING THE UPPER MISSISSIPPI VALLEY. IN ADDITION...GFS AND NAM SURFACE DEW POINTS CONTINUED TO BE TOO HIGH. MODEL TREND HAS BEEN FASTER WITH NEXT COLD FRONT TO IMPACT THE REGION SUNDAY NIGHT INTO MONDAY...WHICH BOTH GFS AND NAM SUPPORT...AS DID THE UKMET. THUS...CONFIDENCE GROWING THAT THIS FASTER SOLUTION SHOULD BE MOST PROBABLE OUTCOME. THIS AFTERNOON AND EVENING...FULL WIND FRONTOGENESIS IN THE LOWER LEVELS...ALONG WITH LOW LEVEL MOISTURE CONVERGENCE SUPPORTS RATHER DIFFUSE FRONT FROM NEAR KDLH-KBKX BY 00Z 16JUL05. THIS SUGGESTS THAT CONVECTION SHOULD DEVELOP IN PROXIMITY TO THE FRONT BETWEEN 21Z- 00Z...THEN PROPAGATE SOUTHWARD. BASED ON THIS...RAIN CHANCES APPEAR TO BE RATHER SLIGHT IN THE FORECAST AREA AND 20 PERCENT PROBABILITIES WERE MAINTAINED. SUNDAY NIGHT...IT APPEARS THE COLD FRONT MOVING THROUGH IN THIS TIME FRAME SHOULD BRING A BETTER CHANCE OF RAIN TO THE FORECAST AREA. THIS WAS SUPPORTED BY STRONG DYNAMICS ASSOCIATED WITH UPPER LEVEL WAVE AND DIVERGENCE ALOFT IN THE RIGHT ENTRANCE REGION OF THE 300MB JET. IN ADDITION...FORCING IN THE LOWER LEVELS ASSOCIATED WITH FULL WIND FRONTOGENESIS AND MOISTURE CONVERGENCE SUGGEST THERE SHOULD BE SCATTERED CONVECTION ALONG THE FRONT. IN FACT...THERE COULD BE A SEVERE WEATHER POTENTIAL SUNDAY NIGHT BASED ON SBCAPE VALUES OF 2000-3000 J/KG AND INCREASING WIND SHEAR. AS A RESULT OF FORCING SIGNALS...ADJUSTED RAIN CHANCES UPWARD SUNDAY NIGHT AND PUSHED AREAL EXTENT FURTHER EASTWARD AND SOUTHWARD. THROUGH SUNDAY...MAXIMUM TEMPERATURES REMAIN A CONCERN AS FORECAST 850MB READINGS CONTINUE AROUND 18C-20C TODAY AND SATURDAY. IN FACT... ON SUNDAY...BOTH GFS AND NAM SUGGESTED 850MB TEMPERATURES REACH 22C- 23C...WHICH WOULD SUGGEST HIGHS IN THE MID TO UPPER 90S...WITH PERHAPS SOME SITES REACHING AROUND 100. IF THIS OCCURS...RECORDS WOULD BE BROKEN FROM SUCH YEARS AS 1901...1936 AND 1964. NO CHANGES WERE MADE TO CURRENT DATA BASE TEMPERATURES TODAY OR SATURDAY. CONFIDENCE WAS HIGH ENOUGH TO TREND HIGHS UPWARD ON SUNDAY BASED ON FRONT APPROACHING AND VERY WARM SOUTHWESTERLY FLOW AHEAD OF IT. .LONG TERM...MONDAY THROUGH THURSDAY BASED ON TREND OF FASTER PROGRESSION OF FRONT...RAIN CHANCES MAY NEED TO BE TRIMMED MONDAY AND MONDAY NIGHT. OPTED TO ALLOW DAY SHIFT TO EVALUATE THIS WITH NEXT MODEL RUN. A BREAK FROM THE HEAT SHOULD OCCUR DURING THE EARLY PART OF THE WEEK IN THE WAKE OF THE COLD FRONT PASSAGE. HOWEVER...APPEARS HEAT SHOULD RETURN DURING THE LATTER HALF OF THE WEEK AS SOUTHERLY FLOW BECOMES ESTABLISHED ONCE AGAIN. BASED ON GFSLR AND ECMWF...RAIN CHANCES ANTICIPATED TO OCCUR NORTH OF THE FORECAST AREA...THUS MORE DRY WEATHER EXPECTED ALONG WITH THE RETURN OF HEAT. CURRENT DATA BASE REFLECTS THIS OVERALL SCENARIO WELL. && .FIRE WEATHER... SUNDAY COULD BE A NEAR-CRITICAL FIRE WEATHER DAY. THIS WAS BASED ON MAXIMUM TEMPERATURES REACHING THE MID TO UPPER 90S AND PERHAPS EVEN AROUND 100. IN ADDITION...ABUNDANT SUNSHINE...SOUTHWEST WINDS OF 10 TO 20 MPH AND MINIMUM RELATIVE HUMIDITIES OF 30 TO 35 PERCENT SHOULD ENHANCE FURTHER DRYING OF FUELS SUCH AS BRUSH AND GRASS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 450 AM CDT FRI JUL 15 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-161100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 450 AM CDT FRI JUL 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT TEMPERATURES WILL PUSH WELL INTO THE 90S THIS AFTERNOON. PROLONGED EXPOSURE TO THIS HEAT WITHOUT PROPER HYDRATION COULD CAUSE HEAT RELATED ILLNESS. A WEAKENING COLD FRONT WILL PUSH EAST INTO NORTHWEST WISCONSIN AND SOUTH CENTRAL MINNESOTA BY THIS EVENING. A SLIGHT CHANCE OF THUNDERSTORMS WILL ACCOMPANY THE FRONT...MAINLY NORTH OF A LINE FROM AUSTIN MINNESOTA TO MAUSTON WISCONSIN. DUE TO WEAK WIND SHEAR THROUGH THE ATMOSPHERE AND LIMITED MOISTURE...ANY STORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ABOVE NORMAL HEAT WILL CONTINUE WITH AVERAGE HIGHS IN THE MID 90S. THOSE WITH OUTDOOR AFTERNOON ACTIVITIES SHOULD TAKE STEPS TO AVOID HEAT RELATED STRESS ON THE BODY. A COLD FRONT IS EXPECTED TO CROSS THE AREA SUNDAY NIGHT INTO MONDAY. DUE TO INCREASED INSTABILITY AND WIND SHEAR ALONG AND AHEAD OF THE FRONT...THERE IS A SLIGHT CHANCE A FEW OF THUNDERSTORMS COULD REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466227, 5466226.